Malawi men ‘developing breasts’: New ARV side effects

The highly rated new regimen of life prolonging Antiretroviral (ARV) drugs in Malawi has started showing its side effects with men developing breasts in the eastern district of Mangochi.

Malawi switched from the old Stavudine (D4 T) based ARVs to the new WHO recommended Tenofovir based regimen 5A last year, which was hailed to have had lesser side effects.

But a study by a Canadian organisation Dignitas International in the eastern region, revealed over 20 cases of men who have developed female-like breasts as result of new ARV regimen side effects.

The cases have been recorded in the district of Mangochi and the issue has also been reported in Machinga district.

Dignitas International District Coordinator for Mangochi, Christopher Kandionamaso said they have received 20 cases of men developing breasts due to the effects of the new ARV regimen.

“We are currently compiling a comprehensive report on all cases reported. The cases where unearthed during our line work which deals with people living with HIV and Aids,” said Kandionamaso..

District Health Officer for Mangochi, William Peno and National Aids Commission (Nac) board member, Marah Kubweza-Banda said there would be  independent investigations to establish the truth about the issue.

“This is strange because the new regimen is regarded to be more effective than the previous one. We are yet to fund out more and ensure something is done about it,” said Peno.

The phased out regimen 1A had many side effects like hump back, central obesity, inflammatory pancreas and mixed up body salts among others.

In July 2012, the Malawi Government signed a MK 64. 7 billion HIV grant from the Global Fund to Fight AIDS, TB, and Malaria to complete the drug transition for all Malawians beginning in mid-2013.
The World Health Organisation (WHO) and government recommend Tenafovir-based regiment in HIV management because it is more efficient and has reduced side effects.

WHO guidelines for treatment of HIV infection in adults and adolescents were changed in 2009 as a way of improving treatment effectiveness and reduce risk of toxicities for individuals residing
in resource-limited and highly affected regions including Malawi.

Ministry of Health last year described the new ARV regimen as friendly with people taking one pill per day unlike in the old treatment where they take the drug twice a day.

Follow and Subscribe Nyasa TV :

Please share this Article if you like Email This Post Email This Post

More From the World

Sort by:   newest | oldest | most voted
evergreen city
Guest

Masiku ostsiriza

kachimwa
Guest

Zandikhuza zedi,Mulungu chonde mankhwalawo ndinu munalowa mmitu ya akatswiri nkupeza ma arv kuti tisathe apo tikuthokoza chifukwa munatikonda monga muja munatitumizira mwana wanu yekhayo,tikhululukileni tizingomwa mankhwalawo koma zayambikazi Ambuye simulephera zisapitirire,tagonja anzathu munauza kuti aziyangana njoka ya nkuwa atakuchimwilani koma chifundo chanu chopambana sanapitirire kufa ifenso tikumwa ma arv tili ndi moyo koma Ambuye sitinanve kuti ataona njoka ya mkuwa sanadwalenso ai,Ambuye chonde chonde tagonja tapemha talapa tithandizeni.

BalakaGuy
Guest

People who have not walked the corridors of a medical college are very difficult to handle,they do not understand medicine.Every drug has its own side effects,and we respond to drugs differently.Even Asprin has adverse side effects,and some people have been told not to take asprin,the same applies to HAART,others are on 5A and some people are on 7A,why because of the way their bodies reacted to that particular regimen,fotseki.

YANKHO MAJIGA
Guest

Iwe Balaka guy, yu think being in the corridors of medical colleges nde kuti wamaliza ma sewera. Yu cannot know everything simply bcoz yuv bn in medical corridors. Matama bwanji. Think twice if not thrice bfo yu comment. Chonsecho unalowera likasa/cheating

DR DRE
Guest

KUSAMVA KWATHUKU TIMERA ZOMERAMERA CHAKA CHINO ndiiithu.

zobandithu
Guest

amalawi kusanva kumangoti kuphunzila mmitu muli gwa mwaiwala kunabwelanso mankhwala ena a cancer ndi madolo omwewo munaliala nawo kuti chwe ,kenako ena waja anthu amaoneka ngati ma baunsa inu tizipemphela chonde,koma kukabwela wopempheletsa ndiye kumunyoza muli ndi wa ku madzi mukhala choncho

dick
Guest

this is already stipulated in the Malawi clinical guidelines for the management of HIV/AIDS in adults and children, that regimen 3, 4 and 5 that contains EFV( effavirens) has got the side effect of breast enlargement(gynacomastia) in children and men. and usually when this happens you have to change to NVP( niverapine) even though it written that the breast enlargement resolves spontaneously. So tell the people the truth rather saying you need research. This should not be news because we already know this would happen.

blessings namame sailes
Guest

MANKHWALAWO ABWELERE KOMWE ADACHOKELA. KUNO SIKOYESELA MANKHWALA AI.

julius
Guest

I dont understand azimayi bwanji
sakupezeka ndi ma side effect do
you mean ayamba kumela ndevu
ma canadian asatinamize

George Lihoma.
Guest

Please in situations like these,avoid showing the persons face. If told and accepted, its OK.
By the way where is the noise about Mdulidwe now.

Blessings khonje
Guest

Ooo arv please lets stop intercourse. Though sex is the no 1 intertainment on earth.

wpDiscuz

More From Nyasatimes